Table of Contents
Diarrhea is one of the most common problems for people living with HIV (HIV+). It can affect as many as eight out of ten people living with HIV. While diarrhea caused by advanced HIV disease has decreased, some people living with HIV have diarrhea from their HIV drugs.
Diarrhea occurs when you have bowel movements more often than you usually do and/or have very loose, watery stool. Many factors can cause diarrhea. Some of these include:
- HIV virus damaging the gut (intestines) – particularly if you have a high viral load or a low CD4 cell count
- An infection of the gut – from bacteria (e.g., shigella or salmonella), viruses (e.g., Norwalk or rotavirus), fungi, or parasites (e.g., cryptosporidia or giardia)
- HIV drugs (especially protease inhibitors)
- Other medicines
When you have diarrhea, your body loses fluid and you can become dehydrated. In addition to losing water, your body loses minerals called electrolytes, such as sodium and potassium.
It is important to keep drinking plenty of clean, safe water or other clear, unsweetened fluids such as non-caffeinated or herbal teas, broths, or club soda. Try to avoid non-clear liquids like milk, juices, and sodas, as these can actually make the diarrhea worse. You can replace electrolytes by drinking Gatorade, PowerAde, or Pedialyte. Pedialyte, while made for children, is also great for adults – it has much less sugar than typical sports drinks and comes as a drink or as popsicles.
Diarrhea can also lead to malnutrition (not getting enough nutrients and energy from your food). Diarrhea sometimes prevents food from staying in your gut long enough for your body to absorb the nutrients it needs. Also, if HIV has damaged your gut, it can not absorb nutrients very well. This means that you will not get important vitamins, minerals, protein, and calories from your food.
Having diarrhea can also make you not want to eat. When you do not eat because you do not want to have diarrhea, you are at risk for malnutrition.
Even though it may be embarrassing to talk about, it is important to tell your health care provider if you have diarrhea for more than a few days so that he or she can find the cause and suggest appropriate treatments. Be prepared to answer questions about what foods or drink you have taken in the last several days, any place you have traveled, and any prescription medications, street drugs, supplements, or vitamins you have taken recently. Because some germs that cause diarrhea may be sexually transmitted, your health care provider may ask you questions about your sex life. She or he may test your stool for infection, and may also test your blood to find the cause of your diarrhea.
If HIV drugs are causing your diarrhea, it may clear up after you have been on those drugs for a couple of weeks and your body has adjusted to the medicine. It is important to talk to your health care provider before you make any changes to your HIV treatment regimen. If you are starting a new drug, ask your provider if diarrhea is a possible side effect. If so, ask what anti-diarrheal treatments to get ahead of time, so that you will have them in case you need them.
Also talk to your health care provider about seeing a nutritionist or dietitian. A nutritionist or registered dietitian can help you choose foods that will make diarrhea less likely to occur, or more manageable if it does occur. She or he can also help you get enough nutrients and energy from your food. For more information, see The Well Project's article on Nutrition and HIV.
There are many approaches to treating or managing diarrhea:
- Over-the-counter medications
- Dietary changes
- Alternative or herbal remedies: Chamomile, ginger, and peppermint teas – which are all clear, non-caffeinated fluids – have calming effects on the gut. Preparations that include slippery elm have been found to reduce inflammation in the gut.
- Prescription medications: Your provider may prescribe medications based on the cause of your diarrhea (e.g., antibiotics for diarrhea caused by bacterial infection). Some prescription antidiarrheal drugs include: Lomotil (diphenoxylate and atropine), and Sandostatin (octreotide). Loperamide, which is available in several over-the-counter forms, is also available in prescription strength.
In December of 2012, the US Food and Drug Administration (FDA) approved a new drug for treating non-infectious diarrhea in people living with HIV and taking HIV drugs. This new prescription drug is called Fulyzaq (crofelemer), which was shown to reduce the number of watery bowel movements among people living with HIV in a clinical trial. The most common side effects from taking Fulyzaq were upper respiratory infections, cough, and gas.
Over the counter medications
- Pepto-Bismol or Kaopectate (bismuth subsalicylate)
- Imodium AD (loperamide), Kaopectate 1-D (bismuth subsalicylate), or Maalox (calcium carbonate +/- magnesium +/- aluminum +/-simethicone )
In some cases a nutritional supplement may help reduce diarrhea. Be sure to talk to your HIV provider before adding supplements to your diet. Some of these supplements include:
- L-glutamine: 10 to 30 grams per day. This supplement is often helpful if your diarrhea is caused by HIV drugs. You may want to try mixing the powder in juice or applesauce several times a day.
- Calcium carbonate: 500 milligrams twice a day. Researchers are not sure how much this supplement actually helps diarrhea, but in most cases it does not hurt to try. It is thought that calcium carbonate helps the most if your diarrhea is caused by Viracept (nelfinavir) or Kaletra (lopinavir + ritonavir).
- Probiotics: these are the "good bacteria" normally found in your gut. They usually need to be refrigerated, and contain live active cultures of bacteria such as acidophilus or bifidus. They can be found in yogurts, milks, and kefir. If you are allergic to or intolerant of dairy products, some probiotics are available in pill form. Probiotics are often used if your diarrhea is caused by taking antibiotics, but they can also work for other types of diarrhea.
- Eat small meals at room temperature every two to three hours
- Make sure you drink lots of fluids and replace electrolytes
- Try not to eat high fat or greasy meals, especially fried foods
- If you have gas or stomach pains, try not to eat gas-forming foods like onions, beans, broccoli, cabbage, and cauliflower
- Spicy foods and very sweet foods may make gas and diarrhea worse
- Stay away from caffeine, which stimulates the gut - caffeine is found in coffee, some teas, sodas, and chocolate
- Eat soluble fiber in foods like oats & oatmeal, potatoes, white rice, and apples (without the peel)
- Avoid insoluble fiber, or "roughage," which is found in lettuce, greens, bran, seeds, whole grain breads, and corn
- Avoid eating raw or undercooked foods (such as meat, fish, chicken and eggs) or un-pasteurized dairy products
Sometimes the BRATT diet can help:
- B ananas
- R ice (white)
- A pples (without peels), applesauce, or juice
- T oast (white)
- T ea (unsweetened and non-caffeinated)
After your diarrhea clears up you may slowly return to a normal, healthy diet. However, you may want to start with more bland foods like bananas, plain rice, boiled potatoes, baked chicken (with skin and fat removed), eggs, plain toast, and crackers.
- Keep a diary of food and other things you feel might trigger your diarrhea and discuss this with your health care provider and dietitian
- Wash fruits and vegetables before eating
- Wash your hands often and thoroughly
- Ask your HIV or primary care provider about a referral to a gastrointestinal specialist if diarrhea does not go away after some time
Remember, diarrhea is manageable. It may take several tries to figure out what works for you. Try to be patient and do not give up. With the help of your health care provider and dietitian, you can find the best options for managing or eliminating your diarrhea.